Wyoming, 2013

Damaging Winds in Wyoming, September 7, 2013

September 7, 2013 · NWS RIW · 3 events in 1 county or zone

A line of thunderstorms produced damaging wind as they marched north across central Fremont County from Lander to north of Riverton. The wind destroyed a pole barn and uprooted two trees at a Missouri Valley ranch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A line of thunderstorms produced damaging wind as they marched north across central Fremont County from Lander to north of Riverton. The wind destroyed a pole barn and uprooted two trees at a Missouri Valley ranch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 7, 1:54 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 7, 1:54 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
254 PM MDT SAT SEP 7 2013

.SHORT TERM...TONIGHT THROUGH SUNDAY

SW THAT WAS PREVIOUSLY LOCATED IN NRN MEX A COUPLE OF DAYS AGO HAS
BECOME SOMEWHAT REINVIGORATED AND IS NOW SCRAPING OUR WRN FA WITH
SHOWERS AND A FEW ISOLATED THUNDERSTORMS ONGOING THIS MORNING. THIS
SW IS RATHER ELONGATED...AND AS THE DAY PROGRESSES...IT WILL MOVE
CLOSE TO THE ENTRANCE REGION OF THE UPR JET ROUNDING OUR WRN CONUS
TROF THAT IS VERY SLOWLY PUSHING INTO THE NW CONUS. STRONG PVA
ASSOCIATED WITH THIS NWRN CONUS UPR TROF AND JET SHOULD WILL HELP TO
INCREASE THE STRENGTH OF THIS SW. THE BEST CONVECTIVE COVERAGE
ACROSS THE CWA SHOULD HAPPEN TODAY WITH MORE PLACES GETTING
SOMETHING MEASURABLE ON THE GROUND. GENERALLY...IT WILL BE CLOUDY
AND COOL WEST FOR MOST OF THE DAY WITH MORE SHOWERY TYPE CONDITIONS
AND THUNDER SECOND. AS WE MOVE EASTWARD HOWEVER...THE ORIENTATION OF
THE LEE-SIDE LOW IN NERN CO AND SERN WY WILL ALLOW FOR A BETTER
SOUTHEAST TO NE FEED INTO THE N AND NE FA...WITH BOTH INCREASED LL
MOISTURE AND LOW WINDS FAVORABLE FOR INCREASING DEEP SHEAR
VALUES...AND CREATING A BOUNDARY...ESPECIALLY OVER THE BIG HORN
MOUNTAINS AND IN JOHNSON COUNTY...AND TO A LESSER EXTENT INTO NRN
NATRONA. THIS WILL BE THE AREA OF MOST CONCERN...WITH CHANCES FOR
HEAVY RAIN...THE POSSIBILITY OF LOTS OF SMALL HAIL...WITH SOME
STORMS BECOMING STRONG TO MARGINALLY SEVERE...WITH THE OBLIGATORY
STRONG WIND CHANCE...THIS TIME ASSOCIATED WITH WET MICROBURSTS
RATHER THAN THE USUALLY DRY. SHOWERS AND THUNDERSTORM ACTIVITY WILL
WANDER WELL IN THE EVENING PERIOD...AND PERHAPS MOST OF THE
OVERNIGHT PERIOD.

SUNDAY...WILL START OUT WITH SHOWERS AND ISOLATED THUNDER AROUND.
IT WILL ALSO BE QUITE SIMILAR TO SATURDAY'S SET-UP. HOWEVER...WHILE
THERE WILL BE SHOWERS AND ISOLATED THUNDER ACROSS THE WRN ZONES BY
EARLY AFTERNOON...THERE WILL BE A SLIGHT SHIFT EAST AS UPR TROF
FINALLY BEGINS TO MOVE EAST ACROSS MT AND SRN CANADA...AND
EVENTUALLY INTO THE DAKOTAS BY MONDAY...SCRAPING OUR NRN BORDER AREA
AS IT DOES. ADDITIONALLY...THE SFC LOW/TROF THAT HAS BEEN SET UP
OVER NERN CO AND SERN WY...WILL BEGIN TO BUMP EWD WITH HIGH PRESSURE
JUST BEGINNING TO BUILD INTO THE NW TERRITORY BY LATE IN THE DAY.
THERE WILL BE PRECIP CHCS ACROSS THE ENTIRE CWA BY AFTERNOON...WITH
LOWEST CHANCES OVER THE BASINS...BECOMING MORE SRN AND ERN CWA
ORIENTED LATE IN THE AFTERNOON AND EVENING...WITH SOME WRAP AROUND
BACK INTO THE NWRN FA IN THE EVENING. COOLING H5 TEMPS AND DECENT
DYNAMICS WILL KEEP CHANCES FOR SMALL HAIL IN BOTH THE WRN CWA
EARLY...ERN CWA BY LATE AFTERNOON INTO THE EVENING. THE NERN CWA
WILL ALSO BE PRIVY TO THE STRONGEST STORMS OF THE DAY...CLOSE TO THE
SAME AREA AS ON SATURDAY.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY

MODELS IN FAIRLY GOOD AGREEMENT THROUGH WEDNESDAY NIGHT WITH
CONSISTENT SOLUTIONS BEING OFFERED. UPPER LOW OVER THE PACIFIC
NORTHWEST WILL BEGIN TO KICK EAST ALONG THE US/CANADA BORDER
SUNDAY EVENING. COOLER...DRIER AIR WILL PUSH ACROSS THE FORECAST
AREA BETWEEN 00Z-06Z/MON WITH SOME FAVORED LOCATIONS SEEING GUSTY
NORTHWEST WIND. BEST CHANCE OF SHOWERS AND STORMS SUNDAY EVENING
WILL BE AHEAD OF THE COLD FRONT ROUGHLY ALONG AND EAST OF A
KRKS-KBYG LINE. RAIN CHANCES WILL WANE AS THE NIGHT WEARS ON AND
DRIER AIR PUSHES THROUGH THE FORECAST AREA. MID-LEVEL COLD POOL
SHOULD GENERATE SOME FAIR WEATHER CUMULUS ACROSS THE FAR NORTH ON
MONDAY AND POSSIBLY GENERATE A WEAK SHOWER OVER THE BIGHORNS.
OTHERWISE...GENERALLY DRY CONDITIONS ANTICIPATED ON MONDAY AND
TUESDAY ALONG WITH MORE SEASONAL TEMPERATURES. ENOUGH MID-LEVEL
MOISTURE LINGERS ACROSS THE SOUTH ON TUESDAY TO KEEP MORE CLOUD
COVER ACROSS SWEETWATER COUNTY. HAVE ADJUSTED ACCORDINGLY AND LEFT
LOW RAIN CHANCES IN THE FORECAST IN THAT REGION. HIGH PRESSURE OVER
THE NORTHERN PLAINS WILL KEEP A LOW-LEVEL EASTERLY FLOW ACROSS THE
REGION WEDNESDAY. SOUTHERLY MID-LEVEL FLOW TRANSPORTS MOISTURE INTO
THE SOUTHWEST QUARTER OF THE STATE WEDNESDAY INCREASING THE CHANCE
OF SHOWERS/STORMS. MOST OF THE REMAINDER OF THE REGION SHOULD REMAIN
DRY. WEAK UPPER LOW WHICH WILL SPIN OVER THE SOUTHERN GREAT BASIN TO
BEGIN THE WEEK WILL GRADUALLY BEGIN TO LIFT NORTH AND NORTHEAST ON
THURSDAY. GFS AND ECMWF SLIGHTLY DIVERGENT THURSDAY WITH THE GFS A
LITTLE FASTER IN LIFTING THIS LOW ALONG OUR WESTERN BORDER. EITHER
WAY...THURSDAY/THURSDAY EVENING LOOK TO BE THE BEST BET FOR SHOWERS
AND STORMS THIS UPCOMING WEEK. JET STREAK IN A FAVORABLE POSITION TO
AID CONVECTION ON THURSDAY. MODELS CONTINUE TO OFFER DIFFERING
SOLUTIONS TO END THE WEEK WITH THE GFS MORE AGGRESSIVE AND FARTHER
SOUTH WITH UPSTREAM KICKER SYSTEM. GFS CONSISTENCY AT THIS FORECAST
RANGE HAS BEEN BELOW AVERAGE...SO WILL TREND CLOSER TO THE ECMWF
SOLUTION. GENERALLY WESTERLY ZONAL FLOW IN THE WAKE OF THE WEAK
UPPER LOW. HAVE BUILT FORECAST TO MORE CLOSELY RESEMBLE
CLIMATOLOGICAL PRECIP CHANCES FRIDAY AND SATURDAY WITH GRADUALLY
WARMING TEMPERATURES. 700MB TEMPERATURES HINT AT MAX TEMPERATURES
CLIMBING TO ABOVE NORMAL READINGS BY THE END OF THE WEEK.

&&

.AVIATION.../00Z ISSUANCE/

VFR CONDITIONS WILL PREVAIL THROUGH 00Z SUNDAY. SCATTERED SHOWERS
AND THUNDERSTORMS WILL OCCUR TONIGHT THROUGH AT LEAST 03Z FOR MOST
TERMINALS...LATER NEAR THE EASTERN TERMINALS. SHOWERS AND ISOLATED
STORMS WILL LINGER OVERNIGHT FOR TERMINALS NEAR MOUNTAIN
AREAS...ESPECIALLY THE BIG HORN MOUNTAINS. SOME STORMS WILL PRODUCE
MVFR CONDITIONS DUE TO LOWER VISIBILITY IN HEAVY RAIN.
ADDITIONALLY...SMALL HAIL AND WIND GUSTS TO 45 KNOTS MAY OCCUR WITH
SOME STORMS...ESPECIALLY EAST OF A ROCK SPRINGS TO BUFFALO LINE.
OVERNIGHT...KJAC AND KRKS MAY HAVE REDUCED VISIBILITY DUE TO BR AND
LOW CEILINGS BETWEEN 10 AND 15Z. TOMORROW WILL BEHAVE MUCH AS
TODAY...WITH AN EMPHASIS ON CONVECTION GRADUALLY SHIFTING TO THE
EAST DURING THE DAY.

&&

.FIRE WEATHER...

HIGH TEMPERATURES COOLER TODAY ACROSS THE ENTIRE FORECAST AREA BY A
DEGREE OR TWO...WITH MINIMUM RH VALUES RISING FROM AS LITTLE AS 5
PERCENT IN THE SOUTHEASTERN ZONES TO AS MUCH AS 20 PERCENT IN THE
NORTHWEST. MOISTURE WILL INCREASE ACROSS THE STATE FROM WEST TO EAST
AS ANOTHER BIT OF UPPER LEVEL SUB-TROPICAL MOISTURE STREAMS THROUGH
FROM THE SOUTHWEST...SLOWLY PROPAGATING FROM WEST TO EAST.
PRECIPITATION CHANCES WILL ALSO INCREASE THROUGHOUT THE DAY....ESPECIALLY
OVER THE HIGHER TERRAIN WEST OF THE DIVIDE FIRST ...FOLLOWED JUST
A LITTLE LATER OVER OUR EASTERN ZONES. WHILE STORMS SHOULD BE
MOVING ALONG AT A DECENT CLIP TODAY...THERE WILL BE SOME POTENTIAL
FOR LOCALIZED FLASH FLOODING...PARTICULARLY ABOVE 7500 FT IN THE
BIG HORN MOUNTAINS. WINDS WILL PICK UP AND GUST TO 30 MPH FROM
BETWEEN ZONE 279 IN THE SOUTH...TO THE NORTHEAST INTO ZONE 281
LATER THIS AFTERNOON AND EVENING. HIGHER OVERALL RH LEVELS ACROSS
THE ENTIRE REGION WILL NULLIFY THE INCREASED WINDS RELATIVE TO
FIRE WEATHER. SUNDAY...BOTH WINDS AND MINIMUM RH VALUES WILL
REMAIN WELL ABOVE CRITICAL LEVELS...WITH CONTINUED GOOD CHANCES
FOR SCATTERED SHOWERS AND THUNDER ACROSS MOST ZONES.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BRAUN
LONG TERM...CNJ
AVIATION...BRAUN
FIRE WEATHER...BRAUN
Hazardous weather outlook, Sep 7, 3:00 AM MST, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT SAT SEP 7 2013

WYZ001>020-022>030-081200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS...SOME WITH
SMALL HAIL AND GUSTY WINDS OF 45 MPH. A FEW STRONGER STORMS COULD
OCCUR ACROSS JOHNSON COUNTY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...SCATTERED MAINLY LATE DAY THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT...HAIL OF ANY SIZE...WINDS
ABOVE 40 MPH...OR ANY OTHER SIGNIFICANT WEATHER. THANK
YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Sep 7, 2:01 PM MST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
301 PM MDT SAT SEP 7 2013

WYZ009-011-072200-
BIGHORN MOUNTAINS SOUTHEAST WY-SOUTHEAST JOHNSON COUNTY WY-
301 PM MDT SAT SEP 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JOHNSON COUNTY UNTIL 400
PM MDT...

AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF HOLE IN THE WALL...OR 11 MILES
WEST OF KAYCEE...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
STATE HWY 190 MILE MARKER 100...KAYCEE...I25 MILE MARKER 260...STATE
HWY 191 MILE MARKER 10 AND STATE HWY 196 MILE MARKER 260 AROUND 400
PM MDT.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 249 AND
276.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4401 10670 4364 10629 4353 10685 4366 10702
TIME...MOT...LOC 2101Z 227DEG 8KT 4366 10684

BRAUN
Special weather statement, Sep 7, 2:29 PM MST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
329 PM MDT SAT SEP 7 2013

WYZ024-027-072215-
SALT RIVER AND WYOMING RANGES WY-SOUTH LINCOLN COUNTY WY-
329 PM MDT SAT SEP 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN COUNTY UNTIL 415
PM MDT...

AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM ABOUT 15 MILES SOUTHWEST OF KEMMERER...MOVING
NORTH-NORTHEAST AT 15 MPH.

BRIEF HEAVY RAIN...WIND GUSTS UP TO 35 MPH...AND FREQUENT DANGEROUS
LIGHTNING ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
U.S. HWY 30 MILE POST 40 AROUND 400 PM MDT.
FOSSIL BUTTE NATIONAL MONUMENT AROUND 410 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4201 11084 4199 11055 4159 11061 4158 11092
TIME...MOT...LOC 2127Z 201DEG 14KT 4167 11078

JONES
Special weather statement, Sep 7, 2:32 PM MST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
332 PM MDT SAT SEP 7 2013

WYZ001-012-013-072300-
JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS-
YELLOWSTONE NATIONAL PARK-
332 PM MDT SAT SEP 7 2013

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE FROM SOUTHWEST
TO NORTHEAST ACROSS THE REGION UNTIL 5 PM. BRIEF HEAVY RAIN...SMALL
HAIL AND FREQUENT LIGHTNING WILL OCCUR WITH SOME STORMS. WIND GUSTS
TO 35 MPH MAY ALSO OCCUR NEAR AND IN THUNDERSTORMS. PLEASE TAKE COVER
INDOORS WHEN THREATENING WEATHER APPROACHES.

JFB
Special weather statement, Sep 7, 2:37 PM MST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
337 PM MDT SAT SEP 7 2013

WYZ009-020-072215-
BIGHORN MOUNTAINS SOUTHEAST WY-NATRONA COUNTY LOWER ELEVATIONS WY-
337 PM MDT SAT SEP 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NATRONA COUNTY UNTIL 415
PM MDT...

AT 334 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WALTMAN REST AREA...BETWEEN SHOSHONI AND
CASPER...MOVING NORTHEAST AT 30 MPH.

BRIEF HEAVY RAIN...WIND GUSTS UP TO 35 MPH...AND FREQUENT DANGEROUS
LIGHTNING ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
ARMINTO AROUND 345 PM MDT.
RED WALL BETWEEN 415 AND 430 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4324 10728 4344 10723 4344 10679 4298 10713
      4305 10745
TIME...MOT...LOC 2135Z 207DEG 24KT 4309 10728

JONES
Special weather statement, Sep 7, 4:54 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
554 PM MDT SAT SEP 7 2013

WYZ017>019-080030-
GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-LANDER FOOTHILLS WY-WIND
RIVER BASIN WY-
554 PM MDT SAT SEP 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 630
PM MDT...

AT 550 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR U.S. HWY 287 MILE MARKER 60...OR 19 MILES
SOUTHEAST OF LANDER...MOVING NORTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
STATE HWY 135 MILE MARKER 10 AROUND 625 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4297 10854 4297 10823 4262 10828 4262 10852
TIME...MOT...LOC 2354Z 182DEG 18KT 4271 10840

AR
Special weather statement, Sep 7, 5:02 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
602 PM MDT SAT SEP 7 2013

WYZ015-017>019-080030-
GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-LANDER FOOTHILLS WY-WIND
RIVER BASIN WY-WIND RIVER MOUNTAINS EAST WY-
602 PM MDT SAT SEP 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 630
PM MDT...

AT 559 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HWY JCT 287 AND 28...OR 8 MILES SOUTH OF
LANDER...MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
HWY JCT 287 AND 28 AROUND 610 PM MDT.
STATE HWY 131 AROUND 615 PM MDT.
U.S. HWY 287 MILE MARKER 80 AND LANDER AROUND 625 PM MDT.
MILFORD AROUND 630 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4297 10882 4294 10856 4262 10860 4265 10884
TIME...MOT...LOC 0002Z 187DEG 14KT 4273 10870

AR

The radar

The Riverton/Lander radar (KRIW), 34 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
September 7, 5:09 PM MST
Where
Fremont County, (Lnd)hunt Fld Lander
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
42.820, -108.730

A severe thunderstorm produced a 66 mph wind gust at Lander Hunt Field.

Thunderstorm Wind, Fremont

When
September 7, 5:42 PM MST
Where
Fremont County, 5.89 mi WNW of (Riw)riverton Rgnl A
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.102, -108.558

Wind gusts of 60 mph were estimated at a subdivision between Riverton and Kinnear.

Thunderstorm Wind, Fremont

When
September 7, 5:48 PM MST to 5:50 PM MST
Where
Fremont County, 6.84 mi NNE of (Riw)riverton Rgnl A
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
43.155, -108.380

A 40x50 foot pole barn was ripped from its foundation and destroyed at a Missouri Valley ranch north of Riverton. Two nearby trees were toppled and blocked one lane of Paradise Valley Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469172, 474603, 469338.